Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 323, NWS Atlanta, GA

September 1, 2017Toombs County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Sep 1, 2017, 3:17 PM EDT for Toombs County, Georgia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2017, 3:17 PM EDT (19:17 UTC)
Expired
Sep 1, 2017, 4:00 PM EDT
In force
43 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Toombs County, GA

The radar

The Robins AFB radar (KJGX), 125 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1012 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1012 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

107 
WUUS52 KFFC 011917
SVRFFC
GAC279-012000-
/O.NEW.KFFC.SV.W.0323.170901T1917Z-170901T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
317 PM EDT FRI SEP 1 2017

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Toombs County in southeastern Georgia...

* Until 400 PM EDT

* At 317 PM EDT, a severe thunderstorm was located over New Branch,
  or 8 miles west of Reidsville, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  South Thompson, English Eddy, Toombs Central, Ohoopee, New Branch,
  Ponderosa and Johnson Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3214 8220 3193 8222 3192 8225 3193 8226
      3193 8227 3194 8228 3193 8230 3195 8231
      3193 8231 3194 8238 3212 8239 3224 8221
      3223 8221 3218 8219 3216 8218
TIME...MOT...LOC 1917Z 238DEG 37KT 3208 8227 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 1:37 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 1, 1:37 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
137 PM EDT Fri Sep 1 2017

.PREV DISCUSSION... /Issued 1239 PM EDT Fri Sep 1 2017/

UPDATE...

A thin line of showers slowly moved through the northwestern half
of the area through midday and continues to slowly progress
eastward at this time. As the remnants of Harvey trek
northeastward across TN into KY, upper-level dry air will filter
into GA from the west and help keep overall shower coverage
behind the eastward-progressing convective line fairly limited.
Therefore, the primary focus for additional convective development
this afternoon will be across the southern and eastern portions
of the CWA as instability builds across these areas. While the
strongest shear will remain north of the area, there will be
sufficient shear in these eastern portions of the forecast area
for an isolated strong or severe thunderstorm with strong wind
gusts through this evening.

While gradient wind gusts have been borderline so far, the Wind
Advisory remains in place for primarily the high elevations of
north Georgia where occasional wind gusts around 35 mph can be
expected this afternoon.

RW

PREV DISCUSSION... /Issued 736 AM EDT Fri Sep 1 2017/

PREV DISCUSSION... /Issued 355 AM EDT Fri Sep 1 2017/

SHORT TERM /Today through Saturday/...

Rain band moving into NW GA associated with TD Harvey. The main low
pressure center from Harvey is currently located along the MS/AL/TN
border and is moving NE. It is expected to continue moving NE
through the weekend. As Harvey continues to weaken and move out of
the area drier air will filter into the region beginning this
afternoon/evening. Will see showers and thunderstorms across the
area today then diminishing tonight. Continuing with chance to
likely pops across the CWA today decreasing to slight chance pops
tonight. As Harvey moves NE today the pressure gradient tightens
over the region increasing winds across North and Central GA.
Gradient winds and low level profiles are supportive of a Wind
Advisory so will keep it in effect through 8 PM today...mainly for
higher elevations of north GA. Other areas across the state will see
gusty SE to SW winds in the 10 to 20 mph range.

01

LONG TERM /Saturday Night through Thursday/...

The long term period begins with mid level trough lifting out of
the area and ECMWF and GFS showing good agreement in drier deep
layer moisture for the area. This trend will continue into Sunday
with mostly sunny skies developing for North GA along with temps 1
to 2 degrees below normal and comfortable dewpoints around 60, a
fine ending to the weekend. Overall mid level trough continues
through Monday with return flow confined to the extreme southern
sections of the forecast area. Will include a slight chance of
showers there but continue pop free elsewhere.

Conditions transition quickly to a wetter pattern for Tuesday as
strong mid level trough moves in from the NW and return flow is
maximized ahead of this feature sandwiching the local area between
the two. This will result in high range chance pops for the
southern tier and extreme north although both of these could end
up going likely as we approach this event.

Had to wait for the 00z ECMWF to come in but fortunately, looking
like a forecast which is much better agreement than previous runs.
ECMWF is now similar to the GFS in bringing deeper trough to the
east coast which would not only keep drier conditions in place
locally but keep any potential tropical systems east of the area
as well.

Deese

&&

.AVIATION...
18Z Update...
VFR conditions are expected to prevail at area TAF sites with
ceilings generally at 3-4kft this afternoon. Potential for
showers at ATL area sites or CSG is too low to mention this
afternoon as best opportunity for additional convective
development will remain east including the AHN and MCN TAF sites.
Skies overnight will improve further and trend toward clear by
early Saturday morning. Only afternoon cumulus around 5kft are
expected by midday Saturday. Winds through this evening will
remain gusty with 10-15kt sustained winds and occasional gusts
20-25kts with a few higher gusts possible, especially at ATL.
Winds will slacken after sunset into the 5-10kt range. SW wind
direction this evening will trend to the W by Saturday.

//ATL Confidence...18Z Update...
High confidence all elements.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          82  65  83  64 /  60  30  10   0
Atlanta         81  65  83  65 /  60  20  10   0
Blairsville     74  59  76  56 /  70  40  10   5
Cartersville    80  62  82  60 /  60  20  10   0
Columbus        85  69  87  68 /  40  20  10   5
Gainesville     79  64  81  63 /  60  30  10   0
Macon           85  68  86  67 /  40  30  20   5
Rome            79  62  82  60 /  60  20   5   0
Peachtree City  82  65  83  63 /  50  20  10   5
Vidalia         89  72  87  70 /  40  30  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM EDT this evening for the following
zones: Bartow...Carroll...Catoosa...Chattooga...Cherokee...
Cobb...Dade...Dawson...Douglas...Fannin...Floyd...Gilmer...
Gordon...Haralson...Lumpkin...Murray...Paulding...Pickens...
Polk...Towns...Union...Walker...White...Whitfield.

&&

SHORT TERM...RW
LONG TERM....Kovacik
AVIATION...RW
Hazardous weather outlook, Sep 1, 4:20 AM EDT, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
420 AM EDT Fri Sep 1 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-020830-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
420 AM EDT Fri Sep 1 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

...Wind Advisory In Effect For Portions of North GA...

Scattered to numerous showers and thunderstorms remain possible
across north and central Georgia, mainly through the morning
hours.

The main hazards from the thunderstorms tonight will be
strong gusty winds, heavy rain...and an isolated tornado is not
out of the question.

Also, strong winds will develop across north Georgia. For more
information on the winds, see the latest Wind Advisory statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

A cold front will bring another good chance of showers and
thunderstorms to the area late Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Sep 1, 12:47 PM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1247 PM EDT FRI SEP 1 2017

GAZ086-098-110>113-011715-
Toombs GA-Wheeler GA-Telfair GA-Emanuel GA-Treutlen GA-Montgomery GA-
1247 PM EDT FRI SEP 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOOMBS...
SOUTHEASTERN WHEELER...SOUTHEASTERN TELFAIR...EMANUEL...EASTERN
TREUTLEN AND MONTGOMERY COUNTIES UNTIL 115 PM EDT...

At 1247 PM EDT...a line of strong thunderstorms was along a line
extending from near Gillis Springs to Mount Vernon to near Horse
Creek Wma...and moving northeast at 30 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Swainsboro, Lyons, Mount Vernon, Vidalia, Twin City, Lumber City,
Uvalda, Stillmore, Oak Park, Ailey, Higgston, Alston, Nunez,
Tarrytown, Covena, Norristown, McNatt Falls, Jordan, Zaidee and
George L Smith State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3254 8203 3256 8208 3252 8215 3235 8225
      3233 8224 3198 8247 3195 8250 3196 8257
      3193 8259 3192 8268 3178 8289 3215 8262
      3261 8248 3264 8205 3261 8200
TIME...MOT...LOC 1647Z 236DEG 26KT 3247 8253 3216 8261 3186 8286

WIND...50MPH
Special weather statement, Sep 1, 2:34 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
234 PM EDT FRI SEP 1 2017

GAZ113-011900-
Toombs GA-
234 PM EDT FRI SEP 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR TOOMBS COUNTY UNTIL 300 PM EDT...

At 234 PM EDT...a strong thunderstorm was over Johnson Corner, or
near Lyons...moving northeast at 40 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lyons, Santa Claus, South Thompson, Center, Toombs Central, Ohoopee,
New Branch, Ponderosa and Johnson Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3214 8220 3213 8219 3204 8221 3198 8232
      3213 8244 3228 8223 3224 8221 3221 8221
      3220 8220 3217 8218
TIME...MOT...LOC 1834Z 235DEG 36KT 3210 8232

WIND...50MPH
Special weather statement, Sep 1, 3:04 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
304 PM EDT FRI SEP 1 2017

GAZ112-113-011930-
Toombs GA-Montgomery GA-
304 PM EDT FRI SEP 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR TOOMBS AND SOUTHEASTERN
MONTGOMERY COUNTIES UNTIL 330 PM EDT...

At 304 PM EDT...a strong thunderstorm was over Grays Landing, or near
Plant Hatch...moving northeast at 40 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lyons, Vidalia, Uvalda, Santa Claus, Alston, Center, Toombs Central,
Ohoopee, New Branch, Ponderosa, McNatt Falls, South Thompson, English
Eddy, Rock Springs, Cedar Crossing, Johnson Corner and Grays Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3214 8220 3193 8222 3192 8225 3194 8228
      3193 8230 3195 8231 3193 8231 3194 8238
      3196 8238 3195 8239 3196 8240 3195 8240
      3197 8243 3197 8249 3195 8248 3201 8252
      3230 8229 3232 8224 3217 8218
TIME...MOT...LOC 1904Z 240DEG 36KT 3197 8240

HAIL...0.75IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 12:18 AM EDTSpecial Weather StatementFFCChattooga, Dade, Floyd, Walker42 min
Sep 1, 1:11 AM EDTSpecial Weather StatementFFCCatoosa, Chattooga, Dade, Floyd, Walker, Whitfield49 min
Sep 1, 2:14 AM EDTSpecial Weather StatementFFCChattooga46 min
Sep 1, 5:41 AM EDTSpecial Weather StatementFFCCarroll, Douglas49 min
Sep 1, 6:51 AM EDTSpecial Weather StatementFFCPaulding39 min
Sep 1, 7:29 AM EDTSpecial Weather StatementFFCCherokee, Paulding46 min
Sep 1, 7:52 AM EDTSpecial Weather StatementFFCDawson, Lumpkin38 min
Sep 1, 8:18 AM EDTSpecial Weather StatementFFCCherokee, Cobb, Forsyth, Fulton27 min
Sep 1, 8:47 AM EDTSpecial Weather StatementFFCCherokee, Cobb, Dawson, Douglas, Forsyth, Fulton43 min
Sep 1, 12:47 PM EDTSpecial Weather StatementFFCEmanuel, Montgomery28 min
Sep 1, 1:10 PM EDTSevere Thunderstorm WarningFFCEmanuel, Montgomery, Toombs50 min
Sep 1, 2:34 PM EDTSpecial Weather StatementFFCToombs26 min
Sep 1, 3:04 PM EDTSpecial Weather StatementFFCToombs26 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.